Alert archive / Hawaii / High Wind Warnings in 2023

High Wind Warning 6, NWS Honolulu, HI

December 14, 2023Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high wind warning at Dec 14, 2023, 2:22 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 25 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 14, 2023, 2:22 AM HST (12:22 UTC)
Expired
Dec 15, 2023, 3:40 AM HST
In force
25 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 0.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2023-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2023-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

182 
WWHW70 PHFO 141222
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
222 AM HST Thu Dec 14 2023

...HIGH WIND WARNING NOW IN EFFECT FOR LANAI AND PORTIONS OF THE 
BIG ISLAND... 
...WIND ADVISORY REMAINS IN EFFECT FOR ALL REMAINING HAWAIIAN 
ISLANDS...

.A cold front will push south of the Big Island this morning. 
Strong winds behind the front will be particularly gusty over and
downwind of mountains and through valleys.

HIZ015-026-042>044-052-054-150130-
/O.UPG.PHFO.WI.Y.0025.000000T0000Z-231215T1600Z/
/O.NEW.PHFO.HW.W.0006.231214T1222Z-231215T1600Z/
Lanai Mauka-Kohala-Lanai Windward-Lanai Leeward-Lanai South-
Big Island Southeast-Big Island North-
222 AM HST Thu Dec 14 2023

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...Northeast winds 25 to 45 mph with localized gusts over 
  60 mph.

* WHERE...Lanai and portions of the Big Island.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Damaging winds may blow down trees and power lines 
  and damage roofs. Power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving
conditions due to powerful cross winds will pose a serious risk
for drivers, especially for light weight and high profile
vehicles. Loose outdoor items should be brought inside or secured
properly.

&&

$$

HIZ001-003-004-029>031-150130-
/O.CON.PHFO.WI.Y.0024.000000T0000Z-231215T1600Z/
Niihau-Kauai Southwest-Kauai Mountains-Kauai North-Kauai East-
Kauai South-
222 AM HST Thu Dec 14 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...Northeast winds 20 to 30 mph with localized gusts over 
  50 mph.

* WHERE...Kauai and Niihau.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Winds this strong can knock down holiday decorations
  and tree branches and blow around unsecured objects. Strong
  gusts can make it difficult to drive, especially for high
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$

HIZ006-007-009>011-016>018-023-032>041-045>050-053-150130-
/O.CON.PHFO.WI.Y.0025.000000T0000Z-231215T1600Z/
Waianae Coast-Oahu North Shore-Olomana-Central Oahu-
Waianae Mountains-Kahoolawe-Maui Windward West-Maui Leeward West-
Kona-East Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward-
Koolau Leeward-Molokai Windward-Molokai Southeast-Molokai North-
Molokai West-Molokai Leeward South-Maui Central Valley North-
Maui Central Valley South-Windward Haleakala-Kipahulu-
South Maui/Upcountry-South Haleakala-Big Island East-
222 AM HST Thu Dec 14 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...Northeast winds 20 to 35 mph with localized gusts over 
  50 mph.

* WHERE...Oahu, Molokai, Lanai, Maui, Kahoolawe and portions of
  the Big Island.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Winds this strong can knock down holiday decorations
  and tree branches and blow around unsecured objects. Strong
  gusts can make it difficult to drive, especially for high
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$
2 follow-up statements
571 
WWHW70 PHFO 150118
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
318 PM HST Thu Dec 14 2023

...HIGH WIND WARNING FOR LANAI AND PORTIONS OF THE BIG ISLAND... 
...WIND ADVISORY FOR PORTIONS OF THE REMAINING HAWAIIAN 
ISLANDS...

.Strong winds, behind a cold front now southeast of the Big
Island, will be particularly gusty over and downwind of mountains
and through valleys through tonight.

HIZ007-009-010-016-033>035-037>040-047-048-050-150230-
/O.CAN.PHFO.WI.Y.0025.000000T0000Z-231215T1600Z/
Oahu North Shore-Olomana-Central Oahu-Kahoolawe-Honolulu Metro-
Ewa Plain-Koolau Windward-Molokai Windward-Molokai Southeast-
Molokai North-Molokai West-Windward Haleakala-Kipahulu-
South Haleakala-
318 PM HST Thu Dec 14 2023

...WIND ADVISORY IS CANCELLED...

Wind speeds have dropped below advisory level.

$$

HIZ001-003-030-150230-
/O.CAN.PHFO.WI.Y.0024.000000T0000Z-231215T1600Z/
Niihau-Kauai Southwest-Kauai East-
318 PM HST Thu Dec 14 2023

...WIND ADVISORY IS CANCELLED...

Wind speeds have dropped below advisory level.

$$

HIZ015-026-042>044-052-054-151430-
/O.CON.PHFO.HW.W.0006.000000T0000Z-231215T1600Z/
Lanai Mauka-Kohala-Lanai Windward-Lanai Leeward-Lanai South-
Big Island Southeast-Big Island North-
318 PM HST Thu Dec 14 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...Northeast winds 25 to 45 mph with localized gusts over 
  60 mph.

* WHERE...Portions of Lanai and the Big Island.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Damaging winds may blow down trees and power lines and
  damage roofs. Power outages are possible. Travel will be
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving
conditions due to powerful cross winds will pose a serious risk
for drivers, especially for light weight and high profile
vehicles. Loose outdoor items should be brought inside or secured
properly.

&&

$$

HIZ004-029-031-151430-
/O.CON.PHFO.WI.Y.0024.000000T0000Z-231215T1600Z/
Kauai Mountains-Kauai North-Kauai South-
318 PM HST Thu Dec 14 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...Northeast winds 20 to 30 mph with localized gusts over 
  50 mph.

* WHERE...Portions of Kauai.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Winds this strong can knock down holiday decorations
  and tree branches and blow around unsecured objects. Strong
  gusts can make it difficult to drive, especially for high
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages.

&&

$$

HIZ006-011-017-018-023-032-036-041-045-046-049-053-151430-
/O.CON.PHFO.WI.Y.0025.000000T0000Z-231215T1600Z/
Waianae Coast-Waianae Mountains-Maui Windward West-
Maui Leeward West-Kona-East Honolulu-Koolau Leeward-
Molokai Leeward South-Maui Central Valley North-
Maui Central Valley South-South Maui/Upcountry-Big Island East-
318 PM HST Thu Dec 14 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...Northeast winds 20 to 35 mph with localized gusts over 
  50 mph.

* WHERE...Portions of Maui, Molokai, Oahu, and the Big Island.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Winds this strong can knock down holiday decorations
  and tree branches and blow around unsecured objects. Strong
  gusts can make it difficult to drive, especially for high
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages.

&&

$$
595 
WWHW70 PHFO 151340
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
340 AM HST Fri Dec 15 2023

HIZ015-026-042>044-052-054-160245-
/O.CAN.PHFO.HW.W.0006.000000T0000Z-231215T1600Z/
/O.EXB.PHFO.WI.Y.0025.000000T0000Z-231216T0400Z/
Lanai Mauka-Kohala-Lanai Windward-Lanai Leeward-Lanai South-
Big Island Southeast-Big Island North-
340 AM HST Fri Dec 15 2023

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...Northeast winds 20 to 30 mph with localized gusts to 50 
  mph.

* WHERE...Portions of Lanai and the Big Island.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can tear off shingles, knock down
  tree branches, blow away tents and awnings and make it difficult
  to steer, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$

HIZ004-029-031-160245-
/O.EXT.PHFO.WI.Y.0024.000000T0000Z-231216T0400Z/
Kauai Mountains-Kauai North-Kauai South-
340 AM HST Fri Dec 15 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Northeast winds 20 to 30 mph with localized gusts to 50
  mph.

* WHERE...Portions of Kauai.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$

HIZ006-011-017-018-023-032-036-041-045-046-049-053-160245-
/O.EXT.PHFO.WI.Y.0025.000000T0000Z-231216T0400Z/
Waianae Coast-Waianae Mountains-Maui Windward West-
Maui Leeward West-Kona-East Honolulu-Koolau Leeward-
Molokai Leeward South-Maui Central Valley North-
Maui Central Valley South-South Maui/Upcountry-Big Island East-
340 AM HST Fri Dec 15 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Northeast winds 20 to 30 mph with localized gusts to 50 
  mph.

* WHERE...Portions of Maui, Molokai, Oahu and the Big Island.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Dec 13, 9:42 PM HST, 4 hours 40 minutes earlier.

Area forecast discussion, Dec 13, 9:42 PM HST, 4 hours 40 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Honolulu HI
942 PM HST Wed Dec 13 2023

.SYNOPSIS...
A cold front will push across Oahu and Maui this evening and the
Big Island Thursday morning and afternoon. Rather wet conditions
can be expected along and immediately behind the front as it moves
through, particularly along windward slopes and coasts. Behind
the front, windier, drier, and cooler conditions will overspread
the islands. A more typically trade wind pattern can be expected
Friday into the weekend as winds gradually ease to locally breezy.
Increasing moisture late this weekend will increase trade wind
showers into early next week.

&&

.DISCUSSION...
A surface cold front is pushing through Oahu and nearing Maui
County. An associated band of showers and low clouds that persisted
across Kauai and Oahu throughout the day are now moving over Maui
County with few showers producing rainfall rates of 0.5 inch an
hour and lesser amounts elsewhere. Behind the front, windy to very
windy conditions are observed across portions of Kauai and Oahu
and will will begin to impact Maui County overnight and the Big
Island early morning Thursday. The wind advisory has been updated
to included all islands through Thursday night.

Latest model guidance shows a robust high far north- northwest of
the state drifting eastward over the next couple days. In addition,
a surface low far north of the state will swing slightly southward
before moving east, briefly tightening the pressure gradient over
the state again. This will result in a secondary, brief, increase
in wind speeds Thursday. The strongest winds are expected where
they are funneled through the island terrain and in channels. A
High Wind Warning maybe needed for some windier zones in Maui
County and the Big Island. The gradient will also help push the
front quickly through Maui County by early Thursday morning, then
continue to push over and through the Big Island by Thursday
afternoon. Expect increasing showers for the Big Island morning
commute.

As the strong high north of the islands settles southward closer
to the state Friday, winds will shift out of the east- northeast.
The high will also begin to gradually weaken through weekend, allowing
wind speeds ease to locally breezy through at least Saturday.

A cooler and much drier airmass will settle over the state behind
the front. Dewpoints have already gradually dropped over Kauai
from near 70s to low 60s since Wednesday afternoon. Dewpoints will
continue to drop in the 50s from west to east across the state through
Thursday afternoon. Below normal dewpoints and ambient high temperatures
struggling to reach 80 degrees will make for seemingly cooler than
normal temperatures Thursday through the weekend. The airmass will
moisten up some over the weekend into early next week, allowing for
more normal trade wind weather to return. The high north of the
islands is forecast to strengthen again early next week, bringing
a boost in trade wind speeds to locally windy levels.

&&

.AVIATION...
The cold front will continue to gradually move SE down the island
chain into Thursday bringing widespread clouds and showers, with
the greatest coverage over windward slopes. Oahu and Molokai will
be the primary recipients of the frontal showers tonight. These
areas will then trend drier as the front moves over the remainder
of Maui County and eventually the Big Island on Thursday. Periods
of MVFR in SHRA are leading to mountain obscuration, with AIRMET
Sierra in effect for many of the smaller islands. Brief periods
of IFR is also possible in some of the heavier showers.

Windy trades will continue to impact all islands through Thursday,
with gusts greater than 30 kt possible at times. The strong winds
will continue to lead to low-level turbulence downwind of island
terrain so AIRMET Tango will remain in effect through Thursday.

&&

.MARINE...
A cold front will continue to march down the island chain tonight
and exit south of the Big Island Thursday morning, while high
pressure builds north of the state. Strong to Gale force northeast
trade winds are expected across the marine area through Friday,
with the strongest winds expected over the windier areas around
Maui and the Big Island. The trades should ease into the fresh to
strong range for the weekend as the high to the north weakens. The
high will then restrengthen early next week, with the trades
responding and ramping up to strong and near Gale force levels.

The Gale Warning has been expanded to include a good chunk of the
marine area this evening through 6 AM Thursday as winds
immediately behind the cold front have come in stronger than
advertised. A Gale Warning remains in effect for the windier
zones around Maui County and the Big Island through 6 pm Thursday,
and there is a high likelihood this will need to be extended
through Thursday night and possibly into Friday. Elsewhere, a
Small Craft Advisory remains in effect through 6 PM Friday. This
SCA will likely need to be extended through Friday night for all
waters, and through the weekend for portions of the marine area.

The High Surf Advisory (HSA) remains in effect through tonight due
to a combination of northerly swells and north-northeasterly wind
waves creating very rough conditions. Surf along north and west
facing shores is expected to develop below advisory levels
Thursday. A new long period northerly swell will then fill in
Thursday night, likely sending north shore surf back up to
advisory levels through Friday. North shore surf will then show a
slow decline over the weekend. A small long period northwest swell
will move through Monday through the middle of next week.

A building northeast swell is expected to fill in late Sunday and
Sunday night, with surf likely building to advisory levels along
east facing shores for Monday, potentially holding above the
advisory threshold through the middle of next week. Some wrap into
north facing shores will likely occur with this swell as well. South
shore surf will remain tiny through the weekend, with a small
boost possible Monday through the middle of next week as a small
long period south-southwest swell moves through.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Thursday for north and west
facing shores of Niihau, Kauai, Oahu, Molokai, and for north
facing shores of Maui.

Wind Advisory until 6 AM HST Friday for Niihau, Kauai, Oahu,
Molokai, Lanai, Kahoolawe, and lower elevations of Maui and Big
Island.

Gale Warning until 6 AM HST Thursday for Kauai Northwest Waters-
Kauai Leeward Waters-Kauai Channel-Oahu Windward Waters-Oahu
Leeward Waters-Kaiwi Channel.

Gale Warning until 6 PM HST Thursday for Maui County Leeward
Waters-Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island
Leeward Waters.

Small Craft Advisory until 6 PM HST Friday for all remaining
waters.

&&

DISCUSSION...Almanza
AVIATION...Ahue
MARINE...Jelsema

Nearby

High Wind Warnings in Hawaii, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.